Topical steroid usage history

Back when I first realized I may be addicted to topical steroid, I wrote a detailed email to Dr.Rapaport. I thought it would be useful for some people. I edited some of the email for accuracy as I remembered extra details (usually in parenthesis).

Dated August 21, 2013:

I am currently a pre-med student at UCLA, going to be a senior. I was diagnosed with atopic dermatitis from infancy. I also had asthma, which went away eventually – I was prescribed to regularly take inhalers, but I did not take them as often as I was supposed to (I’m a bad patient aha). For my eczema – which would mainly affect the creases of skin, inner elbows, back of knees, ears – I was given something to take by the western medicine doctors, called “immune boosters” but I can’t help but think they were antihistamines – it would explain why I can take three doses of hydroxyzine (enough to knock out my 170lb husband. I’m sub 110lb) and still would be wide awake. As a child, my parents tried everything – both Korean traditional medicine and Western. Edit: this means I took pills regularly and applied things topically. For years. Not exactly sure what they were. Possibly weak topical steroids? Then in fourth grade, I was given a cream, that I have no idea what it is (probably topical steroid), that made me better 100% after daily application for two weeks. I stayed better for a bit, I believe, then I immigrated to America.

After the immigration, my skin wasn’t affected by eczema very much – just a tiny bit of patches in the creases. I think I managed them with Fluocinolone Acetonide cream .01% (class 5, lower-mid strength), starting from around 8th?9th? Grade. They definitely came and went though. I think I mainly had issues during summer, rest of the year I was ok. Then senior year of high school, it started to creep up more again but it was manageable by Fluocinolone Acetonide, but I think I had less breaks. Then I started school at UCLA (fall 2010), and it started to get worse and worse. I am sure the dirty dorms didn’t help. By spring quarter of freshmen year, I was red all the time. I also overused the cream (my physician didn’t give me any instructions) and began using the Fluocinolone Acetonide cream .01% (class 5, lower-mid strength) on my face, almost everyday. This definitely thinned my skin, and I stopped, but the redness and itchiness persisted. I went to my pediatrician, who said in all his years of practice (he is about mid/late fifties), he hasn’t seen anything this bad. Edit: I totally unknowingly went though a form of withdrawal. Looking back on photos I’m all red and the escalation of symptoms started when I went to orientation for a week and forgot my topical steroids. I was referred to dermatologist, who started me on Prednisone for a week- it worked while I was on it but no longer. I was then put on immunosuppressant (cyclosporin), then later changed to another immunosuppressant (Imuran). I was given Triamcinolone Acetonide .1% (class 4, mid strength), as well as hydrocortisone cream 2.5% (class 7, least potent) for my body, and face, respectively. While on Imuran, I developed herpes and staph infection on my face, then was instructed to go off it. My scalp was flaky and itchy all the time, and would weep, and I was given clobetasol propionate solution .05% (class 1, superpotent) to spray on my hair as well as fluocinolone oil (class 6, mild). I was also on vegan diet as this time, I’m not quite sure if that helped at all. When I took a scratch allergy test, everything came back negative, although I know that I still get hay fever, and there are certain environment which would make me sneeze and make my eyes and throat itchy and water. However, during this test I was on immunosuppressant (but not on antihistamine), so the results may be false negative. My parents made sure everything was clean, and detergents were free of everything, but I didn’t particularly get better. That summer was rough.

By the fall of sophomore year, I was better. Dermatologist gave me two non steroid cans for face – protopic and elidel. I used them everyone I washed my face – usually one a day, sometimes twice. Whenever I would have flares, I would use various creams, and it was under control. I did feel hydrocortisone didn’t really do anything for me though. However, by junior year, I would have bigger flare ups, and it seemed that I was never really 100% free. This summer I would have big flare ups – I should mention that now the flares are body wide. It is all over my back, the front, all over my arms and legs. I don’t know if it is eczema, but my genitals itch a lot as well, usually worse at night. The last flare up I had, in which skin/scalp was very itchy and oozing, I wasn’t using steroids for about a week or two before I caved applied everywhere for couple of days, and it got much better. I didn’t use steroid for about two days after that because my skin was normal, and now I am starting to see patches and becoming itchy again. I had two days in which I felt good. That’s it.

End email

Notes:
I had a patch testing done at Dr.Rap’ s office. It was very expensive :( and turns out, I’m only really allergic to the hypoallergenic tape they used to secure everything. Double :( I know I couldn’t wear anything but titanium and platinum for more than couple days, without them itching and oozing, which confuses me about the testing results. I risked it and wore 18k gold necklaces, etc till about 2010. Earrings I would sometimes do well, other times no, so I’m not sure what’s happening there. I’ve never really worn rings or bracelets, but since my forearms and fingers don’t get eczema, I may have done ok with metals there. I haven’t tried wearing metal anywhere since. The only jewelry I’ve written since withdrawal is my engagement ring, made of 95% platinum. I had a “temp” wedding band that I’m not sure what it’s made out of – husband says it was super cheap, and it has 925 engraved, making me think it’s sterling silver. I previously couldn’t wear it when I was younger. Since withdrawal, I wore it couple times, but after about day or two it would get itchy. Lately though, I’ve worn it for about two weeks without problem!

April 21, 2014: I’ve been withdrawing from topical steroid for eight month and two days. I feel great and look pretty good too. I wanted to note that my scalp and face is the most affected. I have few patches (about two inches or less sq inches area) on original eczema area- elbow flexor, inner upper arm, arm pits itch a little. They come and go. My scalp however, and face, I feel is still recovering. They are more consistently bad – as in I have yet to have a true break, where the other patches have seen their totally clear days. This makes sense as I used the most potent steroid on my scalp only. My face has seen most steroid and immunosuppressants and it has a very high absorption rate.

Advertisements

2 thoughts on “Topical steroid usage history

  1. Hi! Thanks for this blog. How long did you use the FA on your face? I ask because my former derm (stress former) gave me a cream she compounded with Betaderm 0.05% in it and had me use it on my face for 90 days straight. I had no idea what was happening to my skin and I also have muscle and fat atrophy as well as severe skin thinning and straie. My story is longer, but I had an operation on my face shortly after stopping the cream. I now realize I was likely starting TSW and my skin is very, very damaged. I am now 16 months into withdrawal (mainly on my face, neck and chest). Did your skin ever thicken back up? Do you notice thinned skin outside the area of application? Feel free to reply to me at mj_payne00@hotmail.com or on here. I hope you heal soon.

    • Hi! I am sorry to hear about your story. I think I used FA maybe a few times throughout the years but I REALLY just piled it on during my 1st withdrawal. I clearly had no idea what was happening or that TSA was a thing. I would say I did that for about a year total? For about 6 month I think I used it almost daily. Then I used protopic and elidel for about another year or so. I think. I am usually very lazy with my medication, which seemed to have been a saving grace for me. During my 1st withdrawal and FA application, my forehead DEFINITELY thinned and exhibited straie. My skin that I didn’t apply too much on thinned, but not like forehead – it was more like the skin layer’s integrity was shot and there would be lots of ooze filled clusters that the slightest scratch would break open. I am happy to report my skin has thickened back up! In fact, I would say I am nearly healed now. Unfortunately, my forehead seem to be a bit thinner than it used to be, but I think I’m the only one that really notices it. I am also not using any moisturizers, and my face is tiniest bit dry, and the dryness accentuates any ridges/wrinkles caused by the thin skin. I’ll be posting pictures soon. I should really do that today. Check back in few days! Best of luck to you and I hope you find healing soon as well.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s